Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Action of the Johnson-Torelli group on representation varieties


Authors: William M. Goldman and Eugene Z. Xia
Journal: Proc. Amer. Math. Soc. 140 (2012), 1449-1457
MSC (2010): Primary 57M05, 22D40, 13P10
Published electronically: July 26, 2011
MathSciNet review: 2869130
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Sigma $ be a compact orientable surface with genus $ g$ and $ n$ boundary components $ B = (B_1,\dots , B_n)$. Let $ c = (c_1,\dots ,c_n)\in [-2,2]^n$. Then the mapping class group $ \mathsf {MCG}$ of $ \Sigma $ acts on the relative $ \mathsf {SU}(2)$-character variety $ \mathfrak{X}_{\mathcal {C}}:=\mathsf {Hom}_\mathcal {C}(\pi ,\mathsf {SU}(2))/\mathsf {SU}(2)$, comprising conjugacy classes of representations $ \rho $ with $ \mathfrak{tr}(\rho (B_i)) = c_i$. This action preserves a symplectic structure on the smooth part of $ \mathfrak{X}_{\mathcal {C}}$, and the corresponding measure is finite. Suppose $ g =1$ and $ n = 2$. Let $ \mathcal {J} \subset \mathsf {MCG}$ be the subgroup generated by Dehn twists along null homologous simple loops in $ \Sigma $. Then the action of $ \mathcal {J}$ on $ \mathfrak{X}_{\mathcal {C}}$ is ergodic for almost all $ c$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M05, 22D40, 13P10

Retrieve articles in all journals with MSC (2010): 57M05, 22D40, 13P10


Additional Information

William M. Goldman
Affiliation: Department of Mathematics, University of Maryland, College Park, Maryland 20742
Email: wmg@math.umd.edu

Eugene Z. Xia
Affiliation: Department of Mathematics, National Center for Theoretical Sciences, National Cheng-kung University, Tainan 701, Taiwan
Email: ezxia@ncku.edu.tw

DOI: http://dx.doi.org/10.1090/S0002-9939-2011-10972-9
PII: S 0002-9939(2011)10972-9
Received by editor(s): April 26, 2010
Received by editor(s) in revised form: December 24, 2010
Published electronically: July 26, 2011
Additional Notes: The first author gratefully acknowledges partial support by National Science Foundation grant DMS070781.
The second author gratefully acknowledges partial support by the National Science Council, Taiwan, with grants 96-2115-M-006-002 and 97-2115-M-006-001-MY3.
Communicated by: Bryna Kra
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.